Loss Functions in Restricted Parameter Spaces and Their Bayesian Applications

Mozgunov, Pavel and Jaki, Thomas Friedrich and Gasparini, Mauro (2019) Loss Functions in Restricted Parameter Spaces and Their Bayesian Applications. Journal of Applied Statistics, 46 (13). pp. 2314-2337. ISSN 0266-4763

PDF (Loss_Function)
Loss_Function_Arxiv.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial-NoDerivs.

Download (911kB)


Squared error loss remains the most commonly used loss function for constructing a Bayes estimator of the parameter of interest. However, it can lead to suboptimal solutions when a parameter is defined on a restricted space. It can also be an inappropriate choice in the context when an extreme overestimation and/or underestimation results in severe consequences and a more conservative estimator is preferred. We advocate a class of loss functions for parameters defined on restricted spaces which infinitely penalize boundary decisions like the squared error loss does on the real line. We also recall several properties of loss functions such as symmetry, convexity and invariance. We propose generalizations of the squared error loss function for parameters defined on the positive real line and on an interval. We provide explicit solutions for corresponding Bayes estimators and discuss multivariate extensions. Four well-known Bayesian estimation problems are used to demonstrate inferential benefits the novel Bayes estimators can provide in the context of restricted estimation.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Applied Statistics
Uncontrolled Keywords:
ID Code:
Deposited By:
Deposited On:
26 Feb 2019 12:45
Last Modified:
03 May 2022 03:58